Hail, Middlesex
- When
- May 8, 2:15 PM EST
- Where
- Middlesex County, Jamaica
- Measured
- 1.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 37.717, -76.700
5 hail, 4 thunderstorm wind, 1 tornado, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before the first event at May 8, 10:48 AM EST, 3 hours 27 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WAKEFIELD VA 1048 AM EST THU MAY 8 2003 LATEST RADAR COMPOSITES SHOW BAND OF SHOWERS AND THUNDERSTORMS MOVING THROUGH NRN VA. GIVEN CURRENT MOTION...AND LOOKING AT LATEST MODEL RUNS...EXPECT THAT THIS BAND MAY CLIP OUR NE COUNTIES...ESPECIALLY THE MD ERN SHORE...SO WILL NEED TO INTRODUCE RAIN CHCS THIS AFTERNOON. WILL ALSO INTRODUCE 20 POP OVER A SLIGHTLY LARGER AREA...AS CONVECTIVE INDICES...MODEL AND MODIFIED WAL SOUNDINGS INDICATE 1000 TO 1500 J/KG OVER THE AREA...AND MODELS INDICATING POTENTIAL FOR SFC CONVERGENCE...MAINLY OVER THE ERN HALF OF THE CWA. ANY DEVELOPMENT SHOULD BE ISOLATED HOWEVER...WITH EXCEPTION OF THE MD ERN SHORE. HAVE LOWERED TEMPS ACROSS THE ERN SHORE...WITH MORE CLOUDS THAN EARLIER THOUGHT NRN SECTIONS...AND COOLING INFLUENCE OF BAY AND ATLC KEEPING TEMPS OUT OF THE 80S SOUTH. MARINE...NO HEADLINES...JUST MINOR ADJUSTMENTS. .AKQ... .MD...NONE. .NC...NONE. .VA...NONE. REILLY
MDZ021>025-NCZ012>017-030>032-102-VAZ048-049-060>100-081600- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WAKEFIELD VA 530 AM EDT THU MAY 08 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND EASTERN VIRGINIA... NORTHEAST NORTH CAROLINA AND THE LOWER MARYLAND EASTERN SHORE. .DAY ONE...TODAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN... ISOLATED SEVERE THUNDERSTORMS WITH LARGE HAIL AND DAMAGING WINDS ARE POSSIBLE ON FRIDAY. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. 07 THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN WAKEFIELD, VA CAN BE FOUND ON THE INTERNET AT THE FOLLOWING (LOWER CASE): HTTP://WWW.ERH.NOAA.GOV/AKQ.
MDZ023-081800- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 140 PM EDT THU MAY 8 2003 ...STRONG THUNDERSTORM OVER THE CHESAPEAKE BAY MOVING TOWARD SOMERSET COUNTY... AT 140 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 15 MILES NORTHWEST OF CRISFIELD...MOVING SOUTHEAST AT 45 MPH. THE THUNDERSTORM WILL REACH... LAWSONIA AND BYRDTOWN AROUND 155 PM WIND GUSTS TO 45 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM. A WARNING MAY BE REQUIRED SHOULD THE STORM STRENGTHEN. STAY TUNED FOR UPDATES. REILLY && LAT...LON 3818 7605 3804 7620 3775 7581 3791 7563
The Norfolk radar (KAKQ), 86 km away, was scanning. The volume nearest the first event began at 19:17 UTC.
5 hail, 4 thunderstorm wind, 1 tornado. Local standard time, as filed.
Brief tornado (F0) touchdown. No damage reported.
Trees down.
Truck blown off Route 33 into woods.
Numerous trees uprooted.
Wind gust of 62 knots (72 mph) measured at Cape Henry.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2003Every state in 2003This day in weather historyThe tornado archive for Virginia, 2003Warnings in Virginia, May 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5362340, 5362342, 5362334, 5362335, 5362333, 5362336, 5362337, 5362338, 5362339, 5362341.